Research

Aminoglycoside-induced hearing loss in HIV-positive and HIV-negative multidrug-resistant tuberculosis patients

Tashneem Harris, Soraya Bardien, H Simon Schaaf, Lucretia Petersen, Greetje de Jong, Johannes J Fagan

Abstract


Background. Ototoxicity following aminoglycoside treatment for multidrug-resistant tuberculosis (MDR-TB) is a significant problem. This study documents the incidence of ototoxicity in HIV-positive and HIV-negative patients with MDR-TB and presents clinical guidelines relating to ototoxicity.
Methods. A prospective cohort study of 153 MDR-TB patients with normal hearing and middle ear status at baseline controlling for 6 mitochondrial mutations associated with aminoglycoside-related ototoxicity, at Brooklyn Chest Hospital in Cape Town. Pure tone audiometry was performed monthly for 3 months to determine hearing loss. HIV status was recorded, as was the presence of 6 mutations in the MT-RNR1 gene.
Results. Fifty-seven per cent developed high-frequency hearing loss. HIV-positive patients (70%) were more likely to develop hearing loss than HIV-negative patients (42%). Of 115 patients who were genetically screened, none had MT-RNR1 mutations.
Conclusion. Ototoxic hearing loss is common in MDR-TB patients treated with aminoglycosides. HIV-positive patients are at increased risk of ototoxicity. Auditory monitoring and auditory rehabilitation should be an integral part of the package of care of MDR-TB patients.

Authors' affiliations

Tashneem Harris, Department of Otolaryngology, Kimberley Hospital Complex; and Division of Otolaryngology, University of Cape Town Medical School

Soraya Bardien, Division of Molecular Biology and Human Genetics, Stellenbosch University

H Simon Schaaf, Department of Paediatrics and Child Health, Stellenbosch University

Lucretia Petersen, Division of Communication Sciences and Disorders, University of Cape Town Medical School

Greetje de Jong, Division of Molecular Biology and Human Genetics, Stellenbosch University

Johannes J Fagan, Division of Otolaryngology, University of Cape Town Medical School

Full Text

PDF (545KB) HTML

Keywords

Aminoglycoside; Ototoxicity; Multidrug-resistant TB; HIV; Audiology; MDR-TB; Hearing loss; Deafness; Tuberculosis

Cite this article

South African Medical Journal 2012;102(6):363-366.

Article History

Date submitted: 2011-04-25
Date published: 2012-05-08

Article Views

Abstract views: 1802
Full text views: 5316

Comments on this article

*Read our policy for posting comments here